Skip Navigation LinksHome > April 2006 - Volume 26 - Issue 2 > Risperidone-induced Symptomatic Hyperprolactinaemia in Adole...
Journal of Clinical Psychopharmacology:
doi: 10.1097/01.jcp.0000203194.58087.9a
Brief Reports

Risperidone-induced Symptomatic Hyperprolactinaemia in Adolescents

Holzer, Laurent MD*; Eap, Chin B. PhD†

Collapse Box

Abstract

Studies performed in adult patients unambiguously demonstrate a marked effect of risperidone on prolactin blood levels, with possible clinical effects related to hyperprolactinemia, such as gynecomastia and galactorrhea. However, the largest study performed in children and adolescents showed a weak effect of risperidone on prolactin concentrations during short-term treatment and a negligible effect during long-term treatment, which was probably because of the relatively low dosages of risperidone used [~0.04 mg/(kg · d)]. Among the 10 psychotic adolescents treated with risperidone in our unit, we had 3 cases of gynecomastia in 3 male patients and 2 cases of galactorrhea in 2 female patients. The prolactin blood levels in these cases and in 3 other patients without apparent prolactin-related side effects were all above the normal range (median, 59 ng/mL; range, 30-123 ng/mL). Thus, risperidone administered to adolescents at doses commonly used for the treatment of psychotic symptoms can strongly increase prolactin levels, with clinical consequences such as gynecomastia and/or galactorrhea. Given that the long-term effects of antipsychotic drug-induced hyperprolactinemia are not well documented, especially regarding osteopenia, infertility, growth, and pubertal delay, risperidone should be administered with caution to children and adolescents.

(J Clin Psychopharmacol 2006;26:167-171)

© 2006 Lippincott Williams & Wilkins, Inc.

Login